advertisement
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.

This includes any analysis, interpretation, or advice based on any diagnostic test

See the Veritas Health sites: Spine-health.com, Arthritis-health.com, Sports-health.com, Pain-health.com for medical articles and videos.
advertisement

Gapapentin or Cyclobenzaprine?

Hello everyone!  So, I've been seen by two doctors about lower back pain.  MRI showed subarticular disc protrusion and severe bilateral facet arthrosis; compression of the L-5 nerve root and mild bilateral neuroforaminal stenosis (meaning my back really hurts!).  My GP prescribed Gabapenin 300mg 3x/day; and the Spine Specialist (referred to by my GP) prescribed Cyclobenzaprine (5 MG 3x/day).  The PT I've seen (referred to by the Spine Specialist) thought I should go with the Gabapentin because my leg often goes numb.  So I've been giving this one a go and holding off on the Cyclobenzaprine.   I've not seen any relief with the Gabapenin, though it's only been a week.  So...  anyone have any advice or recommendation?  Anyone with experience with either of these two drugs.   Thanks in advance for your response - it's truly appreciated.  

advertisement
1

Comments

  • Cyclobenzaprine and Gabapentin both make me sleepy. I had better luck with Lyrica. But everyone is different.

  • challengercchallenger Posts: 1,209
    edited 07/18/2019 - 2:43 PM

    mjcg

    Good luck and keep us posted.

    Chip

  • advertisement
  • Thank you both for your responses.  I spoke with my GP and he thought I should stick with Gabapentin because of the numbness in my leg.  It also makes me sleepy, but has helped me sleep at night at least.  I have a follow-up appointment with the spinal specialist and will talk to him again too.  Today I received an epidural injection and will continue with PT.  Hoping for the best (for all of us!).

    I'm so grateful for this forum and for the kind people who respond to my questions and concerns (I feel a tad crazy at times!).  Thank you, thank you thank.

  • challengercchallenger Posts: 1,209
    edited 07/18/2019 - 2:43 PM

    I hope the epidural gives you some relief, in my experience it always took at least 2 before I could tell much of a difference.

    Chip

  • I'm so very grateful to all of you for reading my posts and responding with advice.  This morning I woke up and for the first time in months I had no pain.  But I knew it wouldn't last long because they told me that it would take 2-7 days for the epidural injection to work.  And the pain has returned this evening and my leg is tingling and numb and it is such a creepy feeling!!    I went off the Gabapentin just because it has so many negative side effects.  But tonight I'm thinking I should go back on it and give it a real chance.   I don't know.  But my leg is a tingling mess.  

    This unfortunate journey reminds me of an old Linda Ronstadt song called "Poor, Poor Pitiful Me"     

    Ron - thank you for the links.  I need you to keep telling me to not give up! 

    Chip - I have a follow-up appointment with the spine specialist who set me up for the injection.  He did mention that if this one didn't work, they could try another (they hit L4 and would go to L5 I guess).  I'm keeping my fingers crossed.   

  • advertisement
  • challengercchallenger Posts: 1,209
    edited 07/18/2019 - 2:43 PM

    In my case with when I first started it I hated it, I called it brain fog, but after a couple of weeks it seemed to get better and didn't notice it nearly as bad

    Chip

  • Thanks, Chip!  The one thing I've found about Gabapentin is that it helps me sleep at night.  I took one last night but this morning I'm a bit groggy (your brain fog is right on the mark!).  I can't imagine taking this throughout the entire day.  Did it actually help your pain?

  • My pastor takes Gabapentin and said he had to push through the sleepiness. He said the worst thing he could have done is stop taking it because it was initially making him tired. The longer he took it the less tired on it he became. Now it doesn’t cause him any drowsiness.

  • challengercchallenger Posts: 1,209
    edited 06/24/2019 - 3:47 PM

    Yes, after I took it on a normal basis, I found that it took about 2 weeks before I started to help, after that it seemed to really help the nerve pain, I have been taking it for several years now and it doesn't bother me any more.

    Chip

  • mjcgmmjcg Posts: 38
    edited 06/24/2019 - 3:48 PM

    I appreciate the added advice.  I took one Gabapentin (300 MG) a night ago and it made me feels so loopy yesterday that I ddin't take it again.  The epidural injection I had three days ago hasn't seemed to have helped, though I'm supposed to give it seven days.  I'll start Gabapentin again and give it a longer trial period.  I so hate taking meds, but I hate this pain worse.  It's really such a frustrating situation and I so wish everyone here suffering with pain finds eventual relief.  I know I keep saying  this, but I'm so grateful for this forum.

advertisement
Sign In or Join Us to comment.